Statins, a medication widely used to lower cholesterol and prevent serious heart issues, are often blamed by patients for muscle pains developed while taking the drug. The pain even causes patients to stop taking statins altogether.
A newly published study however, has found that for more than 90% of the patients who are on statins, the muscle pain is not actually caused by the medication.
"Currently, the management of patients reporting muscle symptoms while taking statin therapy is challenging, since the belief that statin therapy often causes such symptoms is encouraged by drug labeling and other misleading sources of information," said the study. "Our results confirm that In the majority of cases, statin therapy is not likely to be the cause of muscle pain in a person taking statin therapy."
Medical experts say this is an important finding as statins are a key medication for preventing major cardiovascular problems and the tendency for patients to simply cease taking them is concerning.
“This is a major public health concern, and so we set about trying to address this uncertainty,” study co-author Christina Reith, Ph.D., a senior clinical research fellow at the University of Oxford, told Health.
Here's a closer look at the uses and misconceptions surrounding statins, as well as the ramifications of the new study.
10 Ways to Lower Your Cholesterol
Study Reviews Thousands of Reports of Muscle Pain
The study authors set out to address the question of whether statins cause muscle pain and weakness by conducting a meta-analysis of all recorded muscle issues in large, long-term, randomized, double-blind trials of statin therapy. All of the trials studied had more than 1,000 participants and all included a minimum of two years of patient follow-up.
What the researchers found is that after a year of being on statins, patients reported just a 7% increase in muscle pain or weakness—and it usually occurred within the first three months after starting the medication. After the initial few months, there was no significant increase in muscle pain.
Even with a moderate-intensity statin regimen, the medication was likely the cause of muscle symptoms in just one in 15 patients, a figure that increases to approximately one in 10 among those taking a more intensive regimen, the study found.
"We found that muscle symptoms caused by statin therapy were no more severe than the average severity of symptoms not caused by a statin," said the study.
Based on these findings, the researchers concluded that there's a need to review the clinical management of muscle symptoms in patients taking a statin.
Statins: A Therapy Mainstay
Statins are a class of medications that’s typically used to lower cholesterol, according to Medline Plus. When individuals have too much cholesterol in their blood, it can form plaque that sticks to the walls of arteries, narrowing or blocking them. This can raise the risk of having a stroke or heart attack, which statins can help prevent, Nicole Weinberg, MD, a cardiologist at Providence Saint John’s Health Center in Santa Monica, California, told Health.
"Statins are a mainstay of therapy for anybody that has buildup of plaque in their arteries," Dr. Weinberg said. "They have really revolutionized treatment of blocked blood vessels and arteries."
Other medical experts agree with this assessment, including Jim Liu, MD, a cardiologist at The Ohio State University Wexner Medical Center.
"Statins are one of the most important medications in treating and preventing heart disease," Dr. Liu said. "There is an enormous amount of evidence supporting their use to reduce cardiovascular risk, and they remain one of the key parts of preventative medicine."
Statins don't just reduce cholesterol, Dr. Liu noted—they also reduce inflammation and stabilize atherosclerotic plaques, which cause build-up in your arteries.
Cholesterol-Lowering Supplements: What Works, What Doesn't
When Do Statins Cause Pain?
The answer to this question can be tricky to parse out given that muscle pain is a common issue in people in general, Dr. Weinberg said. "A lot of people have muscle and joint pain and a lot of people are on statins," she said. "When you have overlap, it's important to tease it out."
In general, statins are more likely to cause muscle pain with a higher dose or a more potent statin, said Jamie Alan, Ph.D., associate professor of pharmacology and toxicology at Michigan State University. “It also usually occurs in the first month or so after you start taking a statin or after a dose increase if it is statin-related,” said Alan.
But muscle pain from statins often feels different from such things as pulling a muscle in your leg after a tough workout, Dr. Weinberg said. "It feels like the flu—it's all over your body," she said. "It's not like, 'My right bicep hurts and maybe I pulled a muscle.'"
There's also this to consider: "Statins can have a 'nocebo effect,' which is where people can have subjective side effects from statins because they are already anticipating it based on their perception of statins," said Dr. Liu. This means you may end up having muscle pain while taking statins simply because you thought you would.
Should You Stop Taking Statins When Experiencing Pain?
If you begin having pain after starting statins, it’s important to talk to your doctor, Ashok Chaudhary, MD, an interventional cardiologist at the Rutgers Robert Wood Johnson Medical School, told Health.
"Symptoms from statins are mostly mild, well-tolerated, and go away for patients after some time," Dr. Chaudhary said. "But it's important that we pay special attention if the muscle pain gets worse or the patient starts complaining of weakness." That can be a sign of a drug interaction, like with new antibiotics you're on or a new medical issue you've developed, he said.
There are also some hypotheses that pain may be linked to an increase of calcium release in the muscles when someone is on statins, Alan said. But, she added, the exact reasoning why someone may have pain on statins is usually not clear.
If your doctor suspects that your muscle pain may be related to your statins, they may recommend that you stop the medication for a week to see what happens, Dr. Weinberg said.
"It's pretty easy to detect," Dr. Weinberg explained. "If you hold the statin and the symptoms go away pretty rapidly, you can glean that maybe the statin use is correlative to the pain."
In general, going without a statin for a week is okay and is not likely to be detrimental to a patient's cholesterol, Dr. Weinberg added. But what you don't want to do is just take yourself off your prescribed medication altogether.
"Patients are typically taking statins to reduce their cholesterol or to prevent them from having more cardiovascular disease," Dr. Liu said. "Therefore, when they are stopped, the risk of cardiovascular disease will increase."
On the other hand, if your doctor determines that your pain is indeed linked to your statin, there are other options. One of the most common alternatives is a class of injectable medications called PCSK9 inhibitors—specifically, Repatha (evolocumab) and Praluent (alirocumab), Dr. Weinberg said. “They lower your cholesterol through a different mechanism than statins,” she said.
Still, experts say statins are generally preferred if it's possible for a patient to use them without problematic side effects.
“Statins are an affordable and widely available type of medication,” Reith, the study’s co-author, said. “They have been shown to significantly reduce the risk of cardiovascular disease such as heart attacks and strokes of the type whereby a blockage occurs in the blood vessels in the brain. This is important because cardiovascular disease remains a leading cause of death and disability worldwide.”
To get our top stories delivered to your inbox, sign up for the Healthy Living newsletter